My father was unable to eat for about 2 months due to what turned out to be a bad gallbladder. It had gotten so bad that it also had impaired his liver function until they took out his gallbladder. For about a week and a half now he has been having some severe forms of psychosis. He hallucenates, is extremely confused, delirius and has even had some issues in recognizing family members. They have tested for a stroke and other possible ideas for what could be causing this and all of the tests came back fine. A friend of ours told us to have them check his thiamine. After doing so they came in a gave him an injection of thiamine. My question is: was he thiamine deficient long enough that there is a possibility of him being permanently "stuck" like this or is it possible for him to get better?? His doctors won't give us any answers and I am out of ideas. Thank you!
The symptoms described could be due to thiamine deficiency. It causes Wernicke encephalopathy and Korsakoff syndrome. Vitamin B12 deficiency can also cause mood changes or depression and memory loss, disorientation, and dementia. Once the deficiency is corrected his symptoms should improve.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.